Colorado, 2019High Wind and Strong Wind in Colorado, September 28 to 29, 2019
September 28 to 29, 2019 · NWS GJT · 8 events in 7 counties and zones
A mid-level closed low deepened over the Pacific Northwest which resulted in a tightened southwesterly gradient across western Colorado for a couple days and breezy winds at the surface.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level closed low deepened over the Pacific Northwest which resulted in a tightened southwesterly gradient across western Colorado for a couple days and breezy winds at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 28, 4:27 AM MST, 5 hours 33 minutes earlier.
Area forecast discussion, Sep 28, 4:27 AM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
527 AM MDT Sat Sep 28 2019
.SHORT TERM...(Today through Sunday)
Issued at 448 AM MDT Sat Sep 28 2019
Showers and a handful of embedded thunderstorms were decreasing
over northeast Utah and portions of the central mountains and
northwest Colorado early this morning. This activity appeared to
be the result of weak overrunning of a stationary boundary across
the north in concert with a weak mid-level shortwave and jet
divergence.
Models, to varying degrees, indicated much of this activity will
be north and east of the area by sunrise. During the remainder of
the day a mid-level closed low deepens as it digs southward over
the Pacific Northwest. This results in a tightening of the
pressure gradient which will drive breezy/windy southwest winds
across the area this afternoon and into the evening. Winds may be
enhanced by light showers or virga depicted in an otherwise
moderately dry southwest flow. The previous shift hoisted a Wind
Advisory for portions of eastern Utah and northwest Colorado
which remains on track according to latest model guidance.
Expect winds to decrease below advisory criteria this evening but
remain breezy for many locations during the remainder of the night
as the pressure gradient strengthens further. This comes in
response to a deepening of the low over the Pacific Northwest in
conjunction with a vigorous shortwave trough moving through its
base. Lift associated with this shortwave trough is expected to
generate nocturnal showers tonight, mainly over northeast Utah and
over the San Juan Mountains in southwest Colorado.
Wind remains a central part of the forecast on Sunday as the
gradient remains tight across the region. Latest guidance
suggested most areas will be windier than today and therefore
hoisted another set of Wind Advisories from 10 AM through 9 PM
Sunday which is expected to impact a larger portion of the
forecast area. Again, isolated to scattered showers and virga are
likely to enhance wind gusts as the subcloud layer remains dry.
Above normal warmth will linger across the region today while
advection of cooler air ahead of the Pacific Northwest low
combines with increased clouds and showers to bring highs closer
to seasonal norms on Sunday. In contrast, tonight's lows should be
a bit milder as winds are expected to persist during much of the
night.
.LONG TERM...(Sunday night through Friday)
Issued at 448 AM MDT Sat Sep 28 2019
The quasi-stationary low pressure system over the northwestern
U.S. develops a positive tilt on Monday as the jet on its eastern
flank stretches it to the northeast. The airmass over the region
becomes drier during this time frame, though the pressure gradient
remains strong and additional wind advisories may be needed
Monday. The trough persists over the Northwest Tuesday, though
models indicated it will be filling in resulting in less wind.
The next system developing over the eastern Pacific finally begins
to move the Northwest trough eastward across the northern Rockies
Tuesday night and Wednesday. This will drive the cold front
mentioned previously from northwest to southeast across the area,
though the trough passage will otherwise be largely unnoticeable
due to a lack of shower activity as atmospheric moisture lacking.
A transient ridge moves overhead Wednesday night into Thursday
before flow returns to the southwest Thursday afternoon.
The next chance for precipitation arrives Friday as a fast moving
Pacific trough sweeps rapidly across the Great Basin and over the
forecast area. Models suggest moisture return ahead of the trough
will bring a chance for showers and embedded thunderstorms during
the day.
Temperatures will hover near normal during much of the week ahead.
However, the passage of the cold front mentioned previously on
Tuesday night into Wednesday is expected to bring cooler than
normal highs Wednesday afternoon.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 527 AM MDT Sat Sep 28 2019
The major impact to flight operations in the next 24 hours will
come from breezy to windy southwest winds. Strong winds aloft
early this morning and after sunset this evening are expected to
result in areas of LLWS for KHDN, KEGE, KASE and KTEX. Isolated to
scattered showers and thunderstorms are expected, mainly over
higher terrain. This activity may unexpectedly enhance already
strong winds.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from noon today to 9 PM MDT this evening for
COZ001>003.
Wind Advisory from 10 AM to 9 PM MDT Sunday for COZ001>003-
006>009-011-017-020.
UT...Wind Advisory from noon today to 9 PM MDT this evening for
UTZ024-025-027.
Wind Advisory from 10 AM to 9 PM MDT Sunday for UTZ022-025-
027>029.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...NLHazardous weather outlook, Sep 28, 4:01 AM MST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
501 AM MDT Sat Sep 28 2019
COZ001>014-017>023-UTZ022>025-027>029-291115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
501 AM MDT Sat Sep 28 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong southwest winds will buffet the area this afternoon and
evening. Sustained winds from 15 to 30 MPH with gusts as high as
45 to 55 MPH are expected across portions of northeast Utah and
northwest Colorado. In addition, isolated to scattered
thunderstorms are expected, mainly over the higher terrain of
northeast Utah.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong southwest winds will redevelop on Sunday and are expected
to range from 20 to 35 MPH with gusts of 50 to 60 MPH over a
large portion of eastern Utah and northwest Colorado. Isolated
thunderstorms are possible in the afternoon.
Relatively quiescent weather is expected Monday through Thursday
before the next system brings a chance for thunderstorms on
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
High Wind, Roan and Tavaputs Plateaus
- When
- September 28, 10:00 AM MST to 10:15 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Sustained wind speeds of 50 to 60 mph with gusts up to 81 mph were measured by automated stations, including the weather station on Highway 139 at Douglas Pass.
High Wind, Roan and Tavaputs Plateaus
- When
- September 29, 6:00 AM MST to 1:45 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Sustained wind speeds of 50 to 60 mph with gusts exceeding 78 mph were measured by automated stations, including the weather station on Highway 139 at Douglas Pass.
High Wind, Debeque to Silt Corridor
- When
- September 29, 11:15 AM MST to 2:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Wind gusts of 58 to 66 mph were measured by automated stations across the zone.
High Wind, Northwestern San Juan Mountains
- When
- September 29, 11:50 AM MST to 4:15 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A trained weather spotter in Telluride had estimated wind gusts up to 60 MPH. These high winds led to a mature tree becoming uprooted. The tree fell on a nearby truck and broke the windshield and smashed the front of the vehicle.
High Wind, Central Yampa River Basin
- When
- September 29, 11:53 AM MST to 12:03 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A peak wind gust of 61 mph was measured by the automated weather station at the Meeker-Coulter Field Airport.
High Wind, Central Colorado River Basin
- When
- September 29, 11:55 AM MST to 12:05 PM MST
- Where
- Central Colorado River Basin forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A peak wind gust of 61 mph was measured by the Hangman automated weather station.
Strong Wind, Upper Yampa River Basin
- When
- September 29, 1:15 PM MST to 3:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
The cooperative observer in Yampa had estimated wind gusts of 45 to 55 MPH. These strong winds led to a mature pine tree snapping at the top.
High Wind, Lower Yampa River Basin
- When
- September 29, 2:18 PM MST to 3:18 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
A peak wind gust of 65 mph was measured by the Dragon Road automated weather station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Kansas, September 28 to 29, 20191 death · 2 events
- Rip Current in North Carolina, September 28, 20191 death · 1 event
- Flash Flooding and Flooding in Iowa, September 28 to 30, 2019$250,000 · 1 in hail · 12 events
- High Wind in Montana, September 28, 2019$350,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, September 28, 20196 injured · 1.5 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 28 to 29, 2019$50,000 · 1 in hail · 6 events
- Damaging Wind in Kansas, September 28, 2019$25,000 · 52 kt wind · 1 event
- Blizzard and Winter Storm in Montana, September 28 to 30, 201919 events
- Hail and Damaging Winds in Virginia, September 28, 2019$13,000 · 1.75 in hail · 8 events
- Heavy Snow and Winter Weather in Washington, September 28 to 29, 201912 events
- Flash Flooding and Flooding in Missouri, September 28 to 29, 201956 kt wind · 11 events
- Heavy Snow and Winter Weather in Idaho, September 28 to 29, 201910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851989, 851996, 851998, 852029, 851994, 852000, 852022, 851991.